Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 158, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 12, 2008, 11:01 PM CDT for Jackson County, Johnson County, Lafayette County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2008, 11:01 PM CDT (04:01 UTC)
- Expired
- Jun 12, 2008, 11:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Jackson County, MO, Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 29 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 10:11 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:02 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 12, 7:02 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT THU JUN 12 2008
.DISCUSSION...
/409 PM CDT THU JUN 12 2008/
WITH SEVERE ONGOING AND HYDRO ISSUES WILL MAKE THIS SHORT.
CONVECTION HAS BLOSSOMED WITHIN A NARROW CORRIDOR NEAR WHAT IS LEFT
OVER OF THE STATIONARY FRONT. AIRMASS JUST SOUTH OF THIS ACTIVITY IS
STILL CAPPED FOR NOW. BUT THAT WILL CHANGE. THE WARM SECTOR IS
JUICED WITH PWS OF 1.50 TO 1.75 AS EVIDENCED BY SURFACE DEWPOINTS
AVERAGING 70F. SOUTHERLY LOW LEVEL JET WILL CONTINUE TO FEED
MOISTURE INTO THE BAROCLINIC ZONE WITH THE ACTIVITY GRADUALLY
BUILDING BACK TO THE SOUTHWEST AS THE LOW LEVEL JET INTENSIFIES OVER
THE SOUTHERN PLAINS. EVENTUALLY A LINEAR MCS EXPECTED TO FORM THIS
EVENING OVER THE CWA. WILL ALSO NEED TO KEEP AN EYE OVER SOUTHERN KS
AS THE LOW LEVEL JET STRENGTHENS AND INCREASES THE MOISTURE
CONVERGENCE. MODELS FAVOR AN MCS FORMING OVER SOUTH CENTRAL OR
SOUTHEAST KS LATER THIS EVENING AND THEN TRACKING EAST-NORTHEAST OR
NORTHEAST INTO THE SOUTHERN CWA. HPC QPF SEEMS REASONABLE ALTHOUGH A
TAD HIGH FOR A BASIN AVERAGE AMOUNT. IN ANY EVENT THE TOTAL QPF IS
HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH FOR A LARGE PART OF THE
CWA.
CONVECTION WILL BE ONGOING FRIDAY MORNING OVER THE SOUTHEAST 1/3 OF
THE CWA WITH THE ACTIVITY LIKELY EXITING BY EARLY AFTERNOON. CLOUD
COVER AND RAIN-COOLED AIR WILL LIMIT SURFACE HEATING OVER THE
SOUTHEAST CWA AND FORECAST MAX TEMPERATURES MAY BE OVERLY
OPTIMISTIC.
MJ
&&
MEDIUM RANGE (SATURDAY-THURSDAY)...
THE PREVAILING PATTERN FOR THE WEEKEND AND THROUGH MUCH OF NEXT WORK
WEEK WILL BE DOMINATED BY AN UPPER LEVEL LOW THAT WILL BE SLOWLY
SPINNING ITS WAY EAST ACROSS SOUTHERN CANADA INTO THE NEW ENGLAND
REGION. THIS WILL INDUCE A NORTHWEST FLOW ACROSS THE FORECAST AREA
FOR THE WEEKEND AND NEXT WEEK AS AN AMPLIFYING RIDGE TO BEGINS TO
BUILD ACROSS THE WESTERN CONUS. THIS BUILDING RIDGE WILL ALLOW
TEMPERATURES TO RANGE THROUGH THE 80S ACROSS THE FORECAST REGION
THIS THE WEEKEND.
AT THE TAIL END OF THE WEEKEND THE MID RANGE MODEL SOLUTIONS FROM
BOTH THE GFS AND ECMWF ARE POINTING AT A SHORTWAVE MOVING THROUGH
THAT WILL PUSH A FRONTAL BOUNDARY SOUTH INTO MISSOURI SUNDAY
AFTERNOON AND NIGHT. ECMWF IS MORE AGGRESSIVE WITH THE FRONTS
PROGRESS ACROSS THE REGION COMPARED TO THE GFS. HOWEVER...THE GFS IS
THE PREFERRED MODEL AT THIS TIME AS THE TROUGH AXIS STRETCHING SOUTH
FORM CANADA WILL BE TO OUR EAST...SPEAKING MORE TO LAYING UP THE
FRONT PARALLEL TO THE NORTHWEST FLOW SLOWING PROGRESS. MOISTURE
RETURN WILL BE A KEY POINT OF CONTENTION AS THE FRONT THAT PUSHING
SOUTH FRIDAY WILL TAKE WITH SOME OF THE AVAILABLE MOISTURE.
HOWEVER...AT THIS TIME IT DOES LOOK POSSIBLE THAT THE RETURNING
SOUTHWEST FLOW SUNDAY ABOVE THE INTRUDING FRONT COULD ADVECT IN
ENOUGH MOISTURE TO MAKE THUNDERSTORMS POSSIBLE. HAVE CONTINUED TO
CARRY A CHANCE OF THUNDERSTORMS FOR THE ENTIRE FORECAST AREA FOR
SUNDAY NIGHT AS A RESULT. TIMING WILL BE AN EVOLVING ISSUE OVER THE
UPCOMING DAYS...SO THE START AND STOP OF THE FORECAST THUNDERSTORM
ACTIVITY COULD MOVE INTO THE DAY SUNDAY OR BE DELAYED INTO MONDAY.
OTHERWISE...HAVE KEPT TEMPERATURES AT OR JUST BELOW NORMAL FOR
MONDAY THROUGH WEDNESDAY AS THE PREVAILING FLOW STILL LOOKS TO BE
FROM THE NORTHWEST...KEEPING A SLIGHTLY COOLER NORTHERN PLAINS
AIRMASS IN PLACE ACROSS THE LOWER MISSOURI RIVER VALLEY. THURSDAY
SHOULD SEE TEMPERATURES AROUND NORMAL AS A WEST CONUS RIDGE SHIFTS
EAST INTO THE PLAINS.
CUTTER
&&
.AVIATION...
FOR THE 00Z TAFS...POTENTIALLY SEVERE STORM WILL BE PASSING NEAR OR
OVER THE KANSAS CITY AIRPORTS BETWEEN 730 AND 830 PM. WILL TREAT IT
WITH A TEMPO GROUP AT THIS POINT. SHOULD SEE A PUSH ON THE FRONT TO
THE SOUTH BY LATE EVENING AS A SURFACE HIGH WEDGES INTO NORTHERN
MISSOURI. NOT OUT OF THE QUESTION WE COULD GET SOME REDEVELOPMENT
BACK TO THE NORTH OF THE FRONTAL BOUNDARY LATE TONIGHT AS AN UPPER
SHORT WAVE MOVES INTO EASTERN KANSAS. CONFIDENCE LOW....SO WILL ONLY
PROB30 IT FOR NOW.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM THURSDAY TO 1 PM FRIDAY FOR MOZ007-
MOZ008-MOZ014-MOZ015-MOZ016-MOZ017-MOZ021-MOZ022-MOZ023-
MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-
MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
MOZ053-MOZ054.
KS...FLASH FLOOD WATCH FROM 7 PM THURSDAY TO 1 PM FRIDAY FOR KSZ057-
KSZ060-KSZ103-KSZ104-KSZ105.Hazardous weather outlook, Jun 12, 1:07 PM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 107 PM CDT THU JUN 12 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 107 PM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK AND NEARLY STATIONARY FRONT FROM NORTH OF WICHITA TO JUST NORTH OF KANSAS CITY AND THROUGH SOUTH CENTRAL IOWA WILL REMAIN THE FOCUS FOR NEW THUNDERSTORM DEVELOPMENT. A NARROW BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FROM KANSAS CITY TO NEAR KIRKSVILLE WILL LIKELY INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON HOURS. THE COMBINATION OF A MODERATELY UNSTABLE AIRMASS ALONG AND EAST OF THE FRONT...A FAVORABLE WIND PROFILE...AND CONSIDERABLE LOW LEVEL MOISTURE WILL FAVOR STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH LATE THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING WILL BE THE PRIMARY THREATS. HOWEVER...THERE WILL BE SUFFICIENT TURNING OF THE WINDS IN THE LOW LEVELS OF THE ATMOSPHERE THAT A FEW TORNADOES ARE POSSIBLE. LATER TONIGHT THE POTENTIAL EXISTS FOR A LARGE THUNDERSTORM COMPLEX TO FORM OVER SOUTH CENTRAL OR SOUTHEAST KANSAS THAT WOULD TRACK NORTHEAST INTO WEST CENTRAL MISSOURI. SHOULD THIS SYSTEM FORM VERY HEAVY RAINFALL WOULD BE LIKELY WITH AREAS GENERALLY SOUTH OF A KANSAS CITY TO MACON LINE HAVING THE HIGHEST POTENTIAL OF RECEIVING 1 TO 2 INCH RAINS WITH LOCAL AMOUNTS IN EXCESS OF 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING OVER AREAS SOUTH OF THE MISSOURI RIVER. WHILE THE THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL BE QUITE LOW...VERY HEAVY RAINFALL WILL BE POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO EXIT THE FORECAST AREA FRIDAY AFTERNOON. THERE REMAINS A THREAT OF THUNDERSTORMS SUNDAY NIGHT. AT THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING SOUTHEAST OF A KANSAS CITY TO PRINCETON LINE. MJ
In the hours before
Local storm report, Jun 12, 10:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1043 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL RAYMORE 38.81N 94.46W
06/12/2008 M1.00 INCH CASS MO PUBLIC
DIME TO QUARTER SIZE HAIL FELL AT 1038PM.
&&
KBRONISLocal storm report, Jun 12, 10:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL HARRISONVILLE 38.66N 94.35W
06/12/2008 E0.88 INCH CASS MO LAW ENFORCEMENT
&&
SFORTINLocal storm report, Jun 12, 10:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST 1 N PLEASANT HILL 38.81N 94.27W
06/12/2008 E60 MPH CASS MO NWS EMPLOYEE
&&
SFORTINLocal storm report, Jun 12, 10:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1055 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST 1 N PLEASANT HILL 38.81N 94.27W
06/12/2008 E65.00 MPH CASS MO NWS EMPLOYEE
&&
SFORTINLocal storm report, Jun 12, 10:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1056 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL 3 E LEES SUMMIT 38.92N 94.33W
06/12/2008 E0.75 INCH JACKSON MO TRAINED SPOTTER
&&
SFORTINLocal storm report, Jun 12, 10:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1057 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL 2 S RAYMORE 38.78N 94.46W
06/12/2008 M1.00 INCH CASS MO PUBLIC
DIME TO QUARTER SIZE HAIL FELL AT 1038PM.
&&
SFORTINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:02 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 22 min |
| Jun 12, 8:09 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 36 min |
| Jun 12, 8:19 PM CDT | Flash Flood Warning | EAX | Grundy | 6 hr |
| Jun 12, 8:33 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Platte | 4 hr |
| Jun 12, 8:44 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 46 min |
| Jun 12, 8:59 PM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 4 hr |
| Jun 12, 9:50 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 25 min |
| Jun 12, 9:56 PM CDT | Areal Flood Advisory | EAX | Bates, Cass, Clay, Jackson, Platte | 68 hr |
| Jun 12, 10:04 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 26 min |
| Jun 12, 10:30 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 30 min |
| Jun 12, 10:50 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 25 min |
| Jun 12, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette, Saline | 47 min |
| Jun 12, 11:50 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Howard, Macon, Randolph, Saline | 40 min |
| Jun 12, 11:51 PM CDT | Areal Flood Warning | EAX | Schuyler | 12 hr |
| Jun 13, 12:05 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 40 min |
| Jun 13, 5:17 AM CDT | River Flood Warning | EAX | Adair, Macon, Putnam, Schuyler | 5 hr |
| Jun 13, 9:45 AM CDT | River Flood Warning | EAX | Chariton, Macon | 32 hr |
| Jun 13, 9:45 AM CDT | River Flood Warning | EAX | Howard | 7 hr |
| Jun 13, 11:54 AM CDT | Areal Flood Warning | EAX | Andrew, Atchison, Buchanan, Holt, Platte | 3 days |
| Jun 13, 1:11 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 17 hr |
| Jun 13, 3:01 PM CDT | Areal Flood Warning | EAX | Andrew, Buchanan, DeKalb, Gentry, Nodaway, Worth | 48 hr |
| Jun 12, 7:42 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 33 min |
| Jun 12, 7:59 PM CDT | Tornado Warning | EAX | Johnson, Leavenworth, Wyandotte | 31 min |
| Jun 12, 11:26 PM CDT | River Flood Warning | EAX | Leavenworth | 11 hr |
| Jun 13, 9:45 AM CDT | River Flood Warning | EAX | Miami | 20 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.